Alert archive / Iowa / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 21, NWS La Crosse, WI

April 23, 2025Fayette County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 23, 2025, 9:35 PM CDT for Fayette County, Iowa. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2025, 9:35 PM CDT (02:35 UTC)
Expired
Apr 23, 2025, 10:30 PM CDT
In force
55 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Fayette County, IA

The radar

The La Crosse radar (KARX), 137 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2025-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2025-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
206 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1986 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

683 
WUUS53 KARX 240235
SVRARX
IAC065-240330-
/O.NEW.KARX.SV.W.0021.250424T0235Z-250424T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
935 PM CDT Wed Apr 23 2025

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southern Fayette County in northeastern Iowa...

* Until 1030 PM CDT.

* At 935 PM CDT, a severe thunderstorm was located near Oelwein,
  moving east at 15 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Oelwein around 940 PM CDT.
  Stanley around 1005 PM CDT.
  Arlington around 1020 PM CDT.

Other locations impacted by this severe thunderstorm include Highways
3 And 187, County Road W 33 And 187, County Roads 3 And W 13, County
Road W 45 And 187, County Roads 3 And W 45, and County Roads 3 And W
33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in La Crosse.

&&

LAT...LON 4264 9190 4268 9203 4275 9201 4279 9161
      4264 9161
TIME...MOT...LOC 0235Z 277DEG 14KT 4272 9197 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Ferguson
2 follow-up statements
429 
WWUS53 KARX 240256
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
956 PM CDT Wed Apr 23 2025

IAC065-240330-
/O.CON.KARX.SV.W.0021.000000T0000Z-250424T0330Z/
Fayette IA-
956 PM CDT Wed Apr 23 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN FAYETTE COUNTY...

At 956 PM CDT, a severe thunderstorm was located near Oelwein, moving
east at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Arlington around 1020 PM CDT.

Other locations impacted by this severe thunderstorm include Highways
3 And 187, County Road W 45 And 187, County Roads 3 And W 45, and
County Roads 3 And W 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
La Crosse.

&&

LAT...LON 4264 9190 4275 9192 4277 9161 4264 9161
TIME...MOT...LOC 0256Z 277DEG 14KT 4271 9186 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Ferguson
803 
WWUS53 KARX 240321
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1021 PM CDT Wed Apr 23 2025

IAC065-240330-
/O.EXP.KARX.SV.W.0021.000000T0000Z-250424T0330Z/
Fayette IA-
1021 PM CDT Wed Apr 23 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FAYETTE COUNTY
WILL EXPIRE AT 1030 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 4264 9190 4275 9192 4277 9161 4264 9161
TIME...MOT...LOC 0320Z 277DEG 14KT 4270 9174 

$$

Zapotocny

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 6:47 PM CDT, 2 hours 48 minutes earlier. Its key messages:

  • Periodic chances of showers and storms are on tap through Friday. Some storms could become strong to severe this evening, with large hail being the main threat, and locally damaging winds as a lesser, secondary threat.
  • There is a low risk of localized flooding due to heavy rainfall possible Thursday night. Total rainfall amounts through Friday are expected to range between 0.5" to 1.5", heaviest over southeast MN and northeast IA.
  • A strong trough could bring another risk of severe weather and heavy rainfall to the region next Monday and Tuesday, along with seasonably warm temperatures in the 70s.
Area forecast discussion, Apr 23, 6:47 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
647 PM CDT Wed Apr 23 2025

.KEY MESSAGES...

- Periodic chances of showers and storms are on tap through
  Friday. Some storms could become strong to severe this
  evening, with large hail being the main threat, and locally
  damaging winds as a lesser, secondary threat.

- There is a low risk of localized flooding due to heavy
  rainfall possible Thursday night. Total rainfall amounts
  through Friday are expected to range between 0.5" to 1.5",
  heaviest over southeast MN and northeast IA.

- A strong trough could bring another risk of severe weather and
  heavy rainfall to the region next Monday and Tuesday, along
  with seasonably warm temperatures in the 70s.

&&

.DISCUSSION...
Issued at 303 PM CDT Wed Apr 23 2025

We will continue to see periodic chances of showers and
thunderstorms through the day Friday, with the most likely chances
coming Thursday night (70 to 90%). Before Thursday night, zonal flow
aloft should provide only weak forcing for ascent overall. However,
we are keeping an eye on a cold front that will sweep through the
area late this afternoon into the evening hours. There could be
enough instability to spark off some storms during this time. The
threat for strong to severe storms remains pretty marginal, given
MUCAPE values to around 500 to 1000 J/kg per the 23.12z HREF
ensemble, with mid-level lapse rates progged around 6 to 7 C/km.
This would support the threat for large hail. Locally strong wind
gusts appear to be more of a secondary threat with any strong storms
as there is a brief window of time before the boundary layer
decouples and stabilizes the lower levels. SPC has maintained a
Marginal Risk (level 1 of 5) for severe weather this evening for
areas along and south of a line from Osage, IA to Monroe Center, WI.

As we go into the day Thursday, the zonal flow aloft will gradually
breakdown, making way for a mid-level impulse to sweep through the
Upper MS Valley region Thursday night into Friday morning.
Increasing chances (70-90+%) of mainly showers are expected with
this wave, given meager instability and mid-level lapse rates.
However, the main focus for Thursday night will be heavier downpours
due to copious moisture. Pwat values between 1 to 1.4" are progged
with this activity, which is above the 90th percentile on the EC
ensemble percentiles for precipitable water. The bulk of the
precipitation for tonight through Friday should come during this
time. Total rainfall should range between 0.5" to 1.5", but some
locally higher amounts to around 2" are possible, per the HREF LPMM
QPF fields.

Eventually, conditions will dry out Friday, thanks to an area of
high pressure that will build out of the Canadian Prairies. This
should result in a seasonal Saturday, with high temperatures warming
to the lower 60s across the area and dry conditions under mostly
sunny skies. Sunday appears to be mostly dry to start, although
shortwave ridging could spark off some more showers and perhaps an
isolated thunderstorms later in the day.

As we look ahead towards the start of the work week, we continue to
keep an eye on an increased threat for strong to severe storms over
the Upper MS Valley as a longwave upper-level trough approaches the
region. An attendant cold front will eventually move through the
area by late Monday, which should support some likely chances (50-
70%) of showers and storms. The convective parameter space appears
supportive of the potential for strong to severe convection, given
MLCAPE values on the order of 1000-2000 J/kg, and deep-layer shear
values of 40 to 50 knots. ECMWF EFI values for CAPE-Shear are
leaning towards values of 0.6 to 0.7 - on the lower-end of the
scale. However, the CSU-ML severe probabilities suggest a notable
signal for severe weather, with an all-hazards scenario possible.
For now, SPC has outlooked the entire forecast area in a Slight Risk
(level 2 of 5) for severe weather late Monday, so stay tuned to the
latest forecast! It will also feel warmer by Monday, with high
temperatures building into the middle to upper 70s for most
locations.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 645 PM CDT Wed Apr 23 2025

VFR conditions currently present across the area. Isolated
showers and thunderstorms are currently moving east across the
area north of I-90 with the most intense activity east of the
Mississippi River. Convective activity will be fairly limited
across the area with coverage in showers and storms increasing a
bit more overnight into tomorrow morning. Have covered these
chances with PROB30s at the terminals for now but these may need
to be adjusted in future updates. Late in the period looks to
be when coverage becomes more widespread. Any showers and storms
could create brief MVFR conditions with lower CIGs and
visibilities. RST will also see MVFR CIGs begin to build in
late in the period with IFR to LIFR possible after 00Z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Zapotocny
AVIATION...Barendse
Hazardous weather outlook, Apr 23, 4:21 AM CDT, 17 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
421 AM CDT Wed Apr 23 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ029-032>034-
041>044-053>055-061-241330-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
421 AM CDT Wed Apr 23 2025

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
southwest Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

Periodic showers and thunderstorms today and tonight. An isolated
strong to severe storm could develop over parts of northeast Iowa
or southwest Wisconsin. Large hail would be the primary severe
risk with a secondary risk of damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for thunderstorms Thursday and Thursday night.
At this time, severe storms are not anticipated.

Thunderstorms return to the forecast Sunday through Tuesday. It is
too early to determine the severe weather risk.

.SPOTTER INFORMATION STATEMENT...

While spotter activation may not be utilized today, any severe
weather reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-241330-
Taylor-
421 AM CDT Wed Apr 23 2025

This Hazardous Weather Outlook is for portions of north central
Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms return to the forecast Sunday through Tuesday. It is
too early to determine the severe weather risk.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny

In the hours before

Special weather statement, Apr 23, 6:26 PM CDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service La Crosse WI
626 PM CDT Wed Apr 23 2025

WIZ041-042-240000-
La Crosse WI-Monroe WI-
626 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LA CROSSE AND
SOUTHWESTERN MONROE COUNTIES THROUGH 700 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bangor, or 9 miles southwest of Sparta, moving east at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of east central La
Crosse and southwestern Monroe Counties, including the following
locations... Leon, Farmers Valley, and The Coulee Experimental
Forest.

This includes Interstate 90 in Wisconsin between mile markers 16 and
19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4383 9108 4388 9109 4393 9064 4381 9064
TIME...MOT...LOC 2326Z 265DEG 26KT 4387 9097

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Ferguson
Special weather statement, Apr 23, 7:01 PM CDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service La Crosse WI
701 PM CDT Wed Apr 23 2025

WIZ043-044-240045-
Juneau WI-Adams WI-
701 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL JUNEAU AND CENTRAL ADAMS
COUNTIES THROUGH 745 PM CDT...

At 700 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dellwood, or 7 miles west of Friendship, moving east at 35 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Adams and Friendship around 705 PM CDT.

Other locations impacted by this storm include Kens Marina And
Campground, Highway 13 And County E, Buckhorn State Park, The Preston
Cliffs, Grand Marsh, County Roads G And M, Roche A Cri State Park,
and Highway 21 And County G.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4392 9007 4400 9006 4402 8960 4388 8960
TIME...MOT...LOC 0000Z 272DEG 29KT 4394 8997

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Ferguson
Special weather statement, Apr 23, 9:04 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service La Crosse WI
904 PM CDT Wed Apr 23 2025

IAZ030-240230-
Clayton IA-
904 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CLAYTON COUNTY THROUGH
930 PM CDT...

At 904 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elkader, moving east at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Garnavillo around 915 PM CDT.

Other locations impacted by this storm include Lock And Dam 10,
Osborne, Motor, Communia, Clayton Center, and County Roads X 47 And C
7 X.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4279 9147 4289 9145 4288 9110 4286 9110
      4285 9109 4283 9110 4283 9108 4277 9107
      4276 9106 4275 9107 4275 9106 4273 9106
TIME...MOT...LOC 0204Z 275DEG 24KT 4282 9137

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Ferguson
Special weather statement, Apr 23, 9:25 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
925 PM CDT Wed Apr 23 2025

IAZ030-WIZ061-240300-
Clayton IA-Grant WI-
925 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CLAYTON AND WEST CENTRAL
GRANT COUNTIES THROUGH 1000 PM CDT...

At 925 PM CDT, Doppler radar was tracking a strong thunderstorm over
Garnavillo, or 7 miles northwest of Guttenberg, moving east at 25
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Guttenberg around 930 PM CDT.

Other locations impacted by this storm include Lock And Dam 10, North
Andover, Glen Haven, and County Roads X 47 And C 7 X.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4279 9133 4287 9132 4289 9094 4273 9093
TIME...MOT...LOC 0225Z 272DEG 21KT 4283 9124

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Ferguson
Special weather statement, Apr 23, 9:32 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service La Crosse WI
932 PM CDT Wed Apr 23 2025

IAZ029-240300-
Fayette IA-
932 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN FAYETTE COUNTY THROUGH
1000 PM CDT...

At 932 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oelwein, moving east at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Oelwein around 935 PM CDT.

Other locations impacted by this storm include County Road W 33 And
187, County Roads 3 And W 13, Westgate, County Road W 45 And 187,
County Roads 3 And W 45, and County Roads 3 And W 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4268 9204 4278 9201 4278 9168 4264 9173
      4264 9188
TIME...MOT...LOC 0232Z 277DEG 14KT 4270 9194

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Ferguson

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 9:04 PM CDTSpecial Weather StatementARXClayton26 min
Apr 23, 9:25 PM CDTSpecial Weather StatementARXClayton35 min
Apr 23, 9:32 PM CDTSpecial Weather StatementARXFayette28 min
Apr 23, 11:21 PM CDTSpecial Weather StatementARXClayton, Fayette54 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.